Alert archive / Wisconsin / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS La Crosse, WI

September 12, 2019Clayton County, Iowa; Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Sep 12, 2019, 6:17 PM CDT for Clayton County, Iowa; Crawford County, Grant County, Wisconsin. It was in force for 4 hr. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2019, 6:17 PM CDT (23:17 UTC)
Expired
Sep 12, 2019, 10:45 PM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Clayton County, IA, Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:44 PM CDTHEAVY RAIN 1.851 Se Prairie Du Chien, WIONE HOUR RAINFALL TOTAL.
Sep 12, 6:53 PM CDTFLASH FLOODBloomington, WIWATER OVER ROADS IN BLOOMINGTON AREA
Sep 12, 6:53 PM CDTFLASH FLOODBloomington, WIWATER OVER ROADS IN BLOOMINGTON AREA.
Sep 12, 6:53 PM CDTFLASH FLOODWoodman, WIWASHOUTS AND MUDSLIDES REPORTED
Sep 12, 6:53 PM CDTFLASH FLOODWoodman, WIWASHOUTS AND MUDSLIDES REPORTED.
Sep 12, 7:14 PM CDTFLASH FLOODFennimore, WIROADS CLOSED AROUND TOWN AND ALSO NEAR COMMUNITIES OF MILLVILLE, MOUNT HOPE, AND POTOSI.
Sep 12, 7:19 PM CDTFLASH FLOOD2 S Boscobel, WIWATER OVER SECTIONS OF HIGHWAY 61 INCLUDING DEBRIS AND MUDSLIDES FOR ABOUT 5 MILES SOUTH OF BOSCOBEL
Sep 12, 8:45 PM CDTHEAVY RAIN 2.464 Wsw Saint Olaf, IAMESONET STATION BSHI4 BIG SPRING FISH HATCHERY.
Sep 12, 9:00 PM CDTHEAVY RAIN 1.011 Wsw Marquette, IAMESONET STATION MBRI4 1 WSW MARQUETTE.
Sep 12, 9:00 PM CDTHEAVY RAIN 4.37Garber, IAMESONET STATION GRBI4 GARBER.
Sep 12, 9:03 PM CDTHEAVY RAIN 3.671 Ene Boscobel, WIMESONET STATION BBLW3 BOSCOBEL.
Sep 12, 9:23 PM CDTHEAVY RAIN 4.221 Ne Boscobel, WIASOS STATION KOVS BOSCOBEL AIRPORT.
Sep 12, 9:34 PM CDTHEAVY RAIN 2.23Fennimore, WIMESONET STATION FENMR FENNIMORE.
Sep 12, 9:34 PM CDTHEAVY RAIN 2.9Monona, IAMESONET STATION MNNON MONONA.
Sep 12, 9:34 PM CDTHEAVY RAIN 4.031 Wsw Mcgregor, IAMESONET STATION MGRGR MCGREGOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

223 
WGUS53 KARX 122317
FFWARX
IAC043-WIC023-043-130345-
/O.NEW.KARX.FF.W.0022.190912T2317Z-190913T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
617 PM CDT Thu Sep 12 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Clayton County in northeastern Iowa...
  Grant County in southwestern Wisconsin...
  Southern Crawford County in southwestern Wisconsin...

* Until 1045 PM CDT.

* At 615 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Additional rainfall amounts of 2 inches are 
  possible in the warned area. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Platteville, Prairie Du Chien, Lancaster, Guttenberg, Elkader,
  Boscobel, Fennimore, Monona, Muscoda, Cassville, McGregor,
  Edgewood, Garnavillo, Bloomington, Marquette, Farmersburg, Preston,
  Bridgeport, Beetown and Arthur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4268 9090 4265 9090 4265 9150 4308 9149
      4308 9118 4317 9065 4321 9055 4320 9043
      4270 9043 4263 9068

$$

CA
1 follow-up statement
300 
WGUS73 KARX 130012
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
712 PM CDT Thu Sep 12 2019

IAC043-WIC023-043-130345-
/O.CON.KARX.FF.W.0022.000000T0000Z-190913T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-Crawford WI-
712 PM CDT Thu Sep 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
CLAYTON...GRANT AND SOUTHERN CRAWFORD COUNTIES...

At 704 PM CDT, emergency management reported flash flooding in 
portions of Grant County, with major flooding reported near Woodman. 
This includes reports of mudslides, washouts, and road closures. Up 
to two inches of rain has already fallen. Flash flooding is already 
occurring.

Some locations that will experience flooding include...
Platteville, Prairie Du Chien, Lancaster, Guttenberg, Elkader,
Boscobel, Fennimore, Monona, Muscoda, Cassville, McGregor, Edgewood,
Garnavillo, Bloomington, Marquette, Farmersburg, Preston, Bridgeport,
Beetown, Woodman, and Arthur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4268 9090 4265 9090 4265 9150 4308 9149
      4308 9118 4317 9065 4321 9055 4320 9043
      4270 9043 4263 9068

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:05 PM CDT, 12 minutes earlier.

Area forecast discussion, Sep 12, 6:05 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
605 PM CDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019

At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa.  A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front.  The one ingredient which
is missing is the lack of steep low level lapse rates.

Once in the warm sector, the deep shear weakens.  However, there is
30 to 40 knots of 0-3km shear.  As a result, the threat will quickly
transition to damaging winds.  In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.

With the speed of this line, the threat for flash flooding is
minimizing.  However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019

Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.

Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 605 PM CDT Thu Sep 12 2019

Cigs: mostly mvfr early this evening as storms work through...then
should see a few hour period of improvement/scattering out of this
low deck (per satellite imagery-model RH). Expecting MVFR cigs to
return toward 12z as cloud shield on the backside of the departing
upper level low works back in. These lower cigs are likely to hang
around into Fri evening with clearing overnight.

WX/vsby: shra/ts will continue to track across KRST/KLSE through
about 02-04z this evening with related vsby restrictions. Not
anticipating any impacts after that.

Winds:  southeast to south wind tonight will become westerly with
passage of cold front Fri morning. Winds will be on the increase
along with higher gusts. Winds will then lighten up for the night
time hours.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Sep 12, 12:03 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1203 PM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 1 AM Friday

Strong to severe storms will be possible between 2 PM and 9 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes.  Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-131715-
Jackson-Monroe-Juneau-Adams-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Strong to severe storms will be possible between 5 PM and 11 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131715-
Taylor-Clark-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Storms are expected this afternoon and tonight. Gusty winds and very
heavy rainfall could accompany these storms. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible on Saturday night. Lightning will
be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Sep 12, 5:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HEAVY RAIN       ST. ANSGAR              43.38N 92.92W
09/12/2019  M3.97 INCH       MITCHELL           IA   CO-OP OBSERVER

&&

SHEA
Local storm report, Sep 12, 5:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HEAVY RAIN       8 W CHATFIELD           43.84N 92.35W
09/12/2019  M3.10 INCH       FILLMORE           MN   AMATEUR RADIO

&&

SHEA
Local storm report, Sep 12, 5:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TORNADO          3 SSE OSSIAN            43.11N 91.74W
09/12/2019                   WINNESHIEK         IA   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE ABOUT 2.5 MILES SOUTH SOUTHEAST
            OF OSSIAN

&&

SHEA
Local storm report, Sep 12, 5:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     FLOOD            ROSE CREEK              43.60N 92.83W
09/12/2019                   MOWER              MN   BROADCAST MEDIA

            WATER OVER ROAD IN VARIOUS SPOTS

&&

SHEA
Local storm report, Sep 12, 5:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            LA CROSSE               43.81N 91.25W
09/12/2019                   LA CROSSE          WI   LAW ENFORCEMENT

            STREET FLOODING REPORTED AROUND TOWN

&&

SHEA
Local storm report, Sep 12, 6:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     CLAYTON CENTER          42.88N 91.32W
09/12/2019  E60 MPH          CLAYTON            IA   911 CALL CENTER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:14 PM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 12:42 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 2:12 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more22 hr
Sep 12, 3:41 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 3:46 AM CDTFlash Flood WarningARXClayton2 hr
Sep 12, 6:19 AM CDTAreal Flood WarningARXClayton11 hr
Sep 12, 3:24 PM CDTTornado WarningARXHoward, Mitchell22 min
Sep 12, 3:50 PM CDTTornado WarningARXChickasaw, Howard25 min
Sep 12, 4:39 PM CDTTornado WarningARXFayette, Winneshiek36 min
Sep 12, 4:45 PM CDTTornado WarningARXFayette, Winneshiek30 min
Sep 12, 5:04 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek17 min
Sep 12, 5:36 PM CDTSevere Thunderstorm WarningARXClayton39 min
Sep 12, 5:38 PM CDTTornado WarningARXAllamakee37 min
Sep 12, 6:16 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton27 min
Sep 12, 5:12 PM CDTAreal Flood WarningARXGrant6 hr
Sep 12, 5:14 PM CDTSpecial Weather StatementARXLa Crosse61 min
Sep 12, 5:53 PM CDTTornado WarningARXGrant17 min

Nearby

Flash Flood Warnings in Wisconsin, 2019Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.